Ohio, 2004

Hail in Ohio, May 18, 2004

May 18, 2004 · NWS PBZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 18, 1:20 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, May 18, 1:20 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT TUE MAY 18 2004

WARM MOIST UNSTABLE AIRMASS PRECEDES FRONTAL BNDRY THAT WILL SWING
SEWD TNGT WITH PWS AOA 1.5...CONCERN FROM REPEAT STORMS MOVING OVER
PREVIOUS SATURATED GROUNDS FROM THIS MRNG/FLOODING.
SVR WATCH IN EFFECT THRU 8PM AND FLD WATCH CONTINUES TNGT.
MDLS VARY ON SWD MVMT OF BNDRY BY 12/19 WITH ETA(SLOWER) TO ARND
SWRN PA WHILE GFS TO M/D LINE. BOTH MDLS THOUGH
HOLD ONTO PRECIP ACROSS SRN SXNS WED IN NEAR ZONAL FLOW.
BNDRY THEN WILL WORK ITS WAY BACK SLOWLY NEWD WITH THREAT FOR PRECIP
INTO FRIDAY. MEDR PROGS PUSH WARM FRONTAL BNDRY WELL N OF REGION SAT
WITH BROAD WSW WARM MOIST FLOW...WITH CONTD THREAT FOR CHC POPS AND
ABV NORMAL TEMPS.

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONE MDZ001.

SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM EDT TUESDAY FOR ZONE
MDC023.

OH...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM EDT TUESDAY FOR ZONES
OHC013...OHC019...OHC029...OHC031...OHC059...OHC067...OHC081...
OHC111...OHC119...OHC121...OHC157.

PA...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM EDT TUESDAY FOR ZONES
PAC003...PAC005...PAC007...PAC019...PAC031...PAC051...PAC053...
PAC059...PAC063...PAC065...PAC073...PAC085...PAC121...PAC125...
PAC129.

WV...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM EDT TUESDAY FOR ZONES
WVC009...WVC029...WVC049...WVC051...WVC061...WVC069...WVC077...
WVC093...WVC103.

&&
Hazardous weather outlook, May 18, 1:10 PM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
210 PM EDT TUE MAY 18 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-190900-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
210 PM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THEIS AFTERNOON AND TONIGHT
ACROSS THE ENTIRE UPPER OHIO VALLEY. THE PRIME THREATS ARE DAMAGING
WIND AND LARGE HAIL. THERE MAY BE ENOUGH HEAVY RAIN WITH THE
THUNDERSTORMS TO CAUSE FLOODING ALONG STREAMS AND IN AREAS WITH POOR
DRAINAGE. THERE MAY ALSO BE PERIODS OF FREQUENT CLOUD TO GROUND
LIGHTNING WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

ON DAY 2... THERE MAY STILL BE FLOODING FROM RUNOFF FROM THE HEAVY
THUNDERSTORM RAINS OF DAY 1.

FOR DAY 3 THROUGH DAY 7... NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME... ALTHOUGH THERE WILL BE A THREAT OF THUNDERSTORMS MOST DAYS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 18, 11:49 AM EST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1249 PM EDT TUE MAY 18 2004

OHZ039-048-057-058-181815-
COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-TUSCARAWAS OH-
1249 PM EDT TUE MAY 18 2004

...THUNDERSTORMS DEVELOPING...

NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS WITH VERY HEAVY
RAIN... HAIL... GUSTY WINDS AND FREQUENT LIGHTNING MOVING INTO
COSHOCTON... MUSKINGUM... GUERNSEY AND TUSCARAWAS COUNTIES.  THESE
STORMS ARE MOVING SLOWLY TO THE EAST AND MAY CAUSE OVERFLOW IN LOW
LAND AND POOR DRAINAGE AREAS. THESE STORMS WILL CONTINUE THROUGH 2
PM.
Special weather statement, May 18, 1:02 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT TUE MAY 18 2004

OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029>032-
WVZ001>004-181915-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-GREENE PA-
GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-JEFFERSON OH-
LAWRENCE PA-MARSHALL WV-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-
TUSCARAWAS OH-WASHINGTON PA-WESTMORELAND PA-
202 PM EDT TUE MAY 18 2004

...THUNDERSTORMS MOVING ACROSS THE AREA...

THUNDERSTORMS WITH HEAVY RAIN...HAIL...AND GUSTY WINDS ALONG
WITH FREQUENT LIGHTNING STRIKES WILL CONTINUE THROUGHOUT THE
AFTERNOON. THESE STORMS ARE MOVING EAST AT 15 TO 20 MPH AND MAY
RESULT IN OVERFLOW IN LOWLAND AND POOR DRAINAGE AREAS.
Special weather statement, May 18, 1:34 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
234 PM EDT TUE MAY 18 2004

OHZ039-182130-
TUSCARAWAS OH-
234 PM EDT TUE MAY 18 2004

...HEAVY RAIN OVER DENNISON AND UHRICHSVILLE IN TUCSCARAWAS COUNTY...

ABOUT AN INCH OF RAIN HAS FALLEN OVER DENNISON AND UHRICHSVILLE
DURING THE PAST HOUR. MINOR ROAD FLOODING AND PONDING OF WATER ON
ROAD SURFACES IS POSSIBLE FOR THE NEXT SEVERAL HOURS. IF ADDITIONAL
RAINFALL OCCURS IN THE SAME AREA MORE SERIOUS FLOODING COULD RESULT.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS AND OTHER LOCAL MEDIA
FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 18, 2:41 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 PM EDT TUE MAY 18 2004

PAZ030-182037-
WESTMORELAND PA-
341 PM EDT TUE MAY 18 2004

...THUNDERSTORMS MOVING THROUGH WESTMORELAND COUNTY...

THUNDERSTORMS WITH HAIL... GUSTY WINDS... TORRENTIAL RAINS AND
FREQUENT LIGHTNING WERE OCCURRING IN THE EASTERN HALF OF WESTMORELAND
COUNTY BETWEEN LATROBE AND MOUNT PLEASANT.  TRAVELERS ALONG ROUTE 711
ROUTE 30 AND INTERSTATE 76 WILL ENCOUNTER REDUCED VISIBILITIES FROM
THESE STORMS.  THE STORMS ARE MOVING SLOWLY TO THE EAST AND WILL
IMPACT PLACES LIKE ACME... DONEGAL STAHLSTOWN AND LIGONIER.
Local storm report, May 18, 2:49 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      SEWICKLEY               40.54N 80.18W
05/18/2004                   ALLEGHENY          PA   AMATEUR RADIO

            ROADS FLOODED.

0325 PM     FLASH FLOOD      WEST VIEW               40.52N 80.03W
05/18/2004                   ALLEGHENY          PA   AMATEUR RADIO

            TWO ROADS CLOSED BY FLOOD.

0330 PM     TSTM WND DMG     WEST VIEW               40.52N 80.03W
05/18/2004                   ALLEGHENY          PA   AMATEUR RADIO

            TREE DOWN ON BABCOCK BLVD.

&&
Local storm report, May 18, 3:48 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
448 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      IRWIN                   40.33N 79.70W
05/18/2004                   WESTMORELAND       PA   EMERGENCY MNGR

            BASEMENTS FLOODED IRWIN 320 PM AND GREENSBURG 330 PM.
            ROADS FLOODED IN LATROBE 330 PM. ROADS REPORTED FLOODED
            IN IRWIN 358 PM.

0355 PM     FLASH FLOOD      6 SE NORWICH            39.92N 81.71W
05/18/2004                   MUSKINGUM          OH   EMERGENCY MNGR

            ROAD FLOODED.

0428 PM     FLASH FLOOD      LATROBE                 40.31N 79.38W
05/18/2004                   WESTMORELAND       PA   EMERGENCY MNGR

            BASEMENTS FLOODED.

0440 PM     FLASH FLOOD      UNIONTOWN               39.90N 79.72W
05/18/2004                   FAYETTE            PA   EMERGENCY MNGR

            FLOOD CAUSED MUD SLIDE JUST WEST OF UNIONTOWN.

&&

The radar

The Pittsburgh radar (KPBZ), 48 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Columbiana

When
May 18, 4:15 PM EST
Where
Columbiana County, New Waterford
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.850, -80.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398758.